medicine

  1. Another recall for children's Tylenol

    Talk about déjà vu all over again: Infant Tylenol is being recalled just months after being put back onto the market after the last recall.

    This is starting to feel like Groundhog's Day.

    Previous Tylenol recalls have been due to meds contaminated with bacteria and "tiny particles" and because they were made in nasty substandard factories crawling with filth.

    The latest recall is a little different. It's not because of a specific problem with the drug itself, but the design of the new bottle. Apparently, it's easy to accidentally push the protective cover into the medicine.

    But as far as I'm concerned, any excuse to get this stuff off the market is a good one -- because if there's any med as overused as Tylenol, even among kids, I can't think of it.

    Just as I can't think of any condition as over-treated as fever.

    Sure, it's scary to watch the numbers on the thermometer rise, especially when it's your child or grandchild. But fever is actually the body's natural defense against infection. Eliminating the fever also eliminates that defense.

    That's why there's more to handling a fever than simply swallowing meds any time the temperature hits a certain number.

    For babies in the first weeks and months, call your doctor anytime the thermometer reaches 101 (and take your baby to the ER if you can't reach the doctor).

    But after those first delicate months, fever care is as much about watching the kid as it is watching the thermometer. A child with a 101 fever who is tired and sickly is more of a concern than one with a 101 fever who's as playful as ever.

    If the fever does get too high, then the goal isn't to bring the child's temperature back down to the textbook 98.6 degrees. It's getting the fever down to a level where the child is more comfortable, but still high enough to let the body fight off any microscopic invaders.

    Dr. Mark Stengler, a naturopath who practices out of California, suggests one alternative to meds that can help do exactly that: the homeopathic remedy ferrum phosphoricum.

    Along with fever, Dr. Stengler says ferrum phos can help kids with sore throats, tonsillitis and earaches. It can even be crushed and used in minor cuts and nosebleeds -- and as is almost always the case with homeopathic remedies, there's virtually no risk of side effects.

    Can't say that about Tylenol.

    Have kids or grandkids? I'm not done with children's health yet -- keep reading for the latest on teens and sleep.

  2. New instructions for Tylenol

    Way too many people are taking way too much Tylenol -- and Johnson & Johnson's latest window-dressing maneuvers won't fix a thing.

    J&J says the changes it will make -- next year, mind you, not today -- will help stop the overuse that's turned the drug's main ingredient, acetaminophen, into the leading cause of liver failure in the United States.

    But they're not changing the drug.

    They're not even changing the dose.

    They're simply changing the maximum number of pills a patient should take each day from eight to six.

    Big stinking deal -- and when you consider the musty odor that's led to a recall of some Tylenol products, I do mean "stinking." Anyone who's been paying attention can tell you that the real problem isn't the instructions on the label, or even that awful smell.

    It's the drug itself -- along with the fact that drug makers have put it into just about everything from painkillers like J&J's Tylenol to cold meds like Procter & Gamble's Nyquil... not to mention prescription drugs such as Vicodin and Percocet.

    Many people overdose on acetaminophen simply because they have no idea how much they've taken.

    Then, they find out the hard way what happens when you take too much -- and liver failure is just the beginning. One study earlier this year found people who pop just four Tylenols a week have double the risk of blood cancers.

    Two other recent studies found that kids given acetaminophen regularly -- say, to reduce an ordinary and often harmless low-grade fever -- have a higher risk of asthma, wheezing, and other breathing problems.

    And let's not forget the infamous recalls of both regular and children's Tylenol lines due to quality control issues ranging from that musty odor I mentioned earlier to bacterial contamination and "tiny particles" -- including bits of metal -- in the medicine.

    Throw in all the other problems linked to acetaminophen -- nausea, vomiting, abdominal pain and allergic reactions, just to name a few -- and it's bad news all around, no matter how many pills you take.

2 Item(s)